Alert archive / Hawaii / Winter Storm Warnings in 2019
Winter Storm Warning 2, NWS Honolulu, HI
NWS Honolulu, HI issued this winter storm warning at Feb 18, 2019, 3:45 AM HST for Hawaii County, Hawaii. It took effect at Feb 18, 2019, 3:30 PM HST. It was in force for 36 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 18, 2019, 3:45 AM HST (13:45 UTC)
- In effect from
- Feb 18, 2019, 3:30 PM HST
- Expired
- Feb 20, 2019, 3:38 AM HST
- In force
- 36 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 1.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 107 J/kg
- Mixed-layer CIN
- -220 J/kg
- Mixed-layer LCL
- 725 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
101 WWHW40 PHFO 181345 WSWHFO URGENT - WINTER WEATHER MESSAGE National Weather Service Honolulu HI 345 AM HST Mon Feb 18 2019 ...WINTER STORM WARNING FROM 6 PM THIS EVENING THROUGH 6 AM HST WEDNESDAY MORNING FOR THE BIG ISLAND SUMMITS... .A band of deep moisture will move over the Big Island later this afternoon with cold air aloft. This band will produce periods of heavy snow later this evening and lasting through Tuesday night. Unlike recent events, snow levels start above the 11,000 foot elevation level. HIZ028-190245- /O.UPG.PHFO.WS.A.0002.190219T0400Z-190220T1600Z/ /O.NEW.PHFO.WS.W.0002.190219T0400Z-190220T1600Z/ Big Island Summits- 345 AM HST Mon Feb 18 2019 ...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM HST WEDNESDAY MORNING ... * WHAT...Heavy snow is expected. Total snow accumulations of 5 to 10 inches. * WHERE...Big Island Summits above 11,000 feet. * WHEN...6 PM HST this evening to 6 AM HST Wednesday. * ADDITIONAL DETAILS...Be prepared for icy roads and rapidly decreasing visibility at times. Roads to the summits will likely be closed due to these hazardous winter weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are expected. Strong winds are also possible. These icy winter weather conditions will make travel very hazardous or impossible. $$ RCB
5 follow-up statements
685 WWHW40 PHFO 190130 WSWHFO URGENT - WINTER WEATHER MESSAGE National Weather Service Honolulu HI 330 PM HST Mon Feb 18 2019 ...WINTER STORM WARNING THROUGH 6 AM HST WEDNESDAY MORNING FOR THE BIG ISLAND SUMMITS... .A band of deep moisture is moving over the Big Island. This band will produce periods of heavy through Tuesday night. Unlike recent events, snow levels start above the 11,000 foot elevation level. HIZ028-191430- /O.EXT.PHFO.WS.W.0002.190219T0130Z-190220T1600Z/ Big Island Summits- 330 PM HST Mon Feb 18 2019 ...WINTER STORM WARNING NOW IN EFFECT UNTIL 6 AM HST WEDNESDAY... * WHAT...Heavy snow is expected. Total snow accumulations of 5 to 10 inches. * WHERE...Big Island Summits. * WHEN...Until 6 AM Wednesday. * ADDITIONAL DETAILS...Be prepared for icy roads and rapidly decreasing visibility at times. Roads to the summits will likely be closed due to these hazardous winter weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are occurring. Strong winds are also possible. This will make travel very hazardous or impossible. $$ Burke
356 WWHW40 PHFO 191406 WSWHFO URGENT - WINTER WEATHER MESSAGE National Weather Service Honolulu HI 406 AM HST Tue Feb 19 2019 ...WINTER STORM WARNING THROUGH 6 AM HST WEDNESDAY MORNING FOR THE BIG ISLAND SUMMITS... .A band of deep moisture will produce periods of heavy snow showers over the Big Island today and tonight. Snow levels will hover around the 12,000 foot elevation level. HIZ028-200430- /O.CON.PHFO.WS.W.0002.000000T0000Z-190220T1600Z/ Big Island Summits- 406 AM HST Tue Feb 19 2019 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY... * WHAT...Heavy snow occurring. Additional snow accumulations from 2 to 4 inches, with localized amounts up to 7 inches are expected. * WHERE...Big Island Summits. * WHEN...Until 6 AM Wednesday. * ADDITIONAL DETAILS...Be prepared for icy roads and rapidly decreasing visibility at times. Roads to the summits will likely be closed to the public due to these hazardous winter weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are occurring. Strong winds are also possible. This will make travel very hazardous or impossible. $$ RCB
919 WWHW40 PHFO 200107 WSWHFO URGENT - WINTER WEATHER MESSAGE National Weather Service Honolulu HI 307 PM HST Tue Feb 19 2019 ...WINTER STORM WARNING THROUGH 6 AM HST WEDNESDAY FOR MAUNA KEA AND MAUNA LOA... .Deep moisture over the Big Island will produce periods of snow, heavy at times, through tonight. With temperatures dipping below freezing overnight, icy conditions are likely to occur as well. HIZ028-201415- /O.CON.PHFO.WS.W.0002.000000T0000Z-190220T1600Z/ Big Island Summits- 307 PM HST Tue Feb 19 2019 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY... * WHAT...Snow occurring. Additional snow accumulations of 1 to 2 inches are expected. * WHERE...Big Island Summits. * WHEN...Until 6 AM Wednesday. * ADDITIONAL DETAILS...The road to summit will be covered with areas of snow and ice, with visibility reduced to near zero in heavier bursts of precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are occurring. Strong winds are also possible. This will make travel to the summits very hazardous or impossible. $$ Birchard
726 WWHW40 PHFO 200231 CCA WSWHFO URGENT - WINTER WEATHER MESSAGE...CORRECTED National Weather Service Honolulu HI 431 PM HST Tue Feb 19 2019 ...WINTER STORM WARNING THROUGH 6 AM HST WEDNESDAY FOR MAUNA KEA AND MAUNA LOA... .Deep moisture over the Big Island will produce periods of snow, heavy at times, through tonight, with snow levels near 12000 feet. Temperatures will dip below freezing overnight, allowing patchy ice to develop. Warming temperatures are expected Wednesday. HIZ028-201415- /O.CON.PHFO.WS.W.0002.000000T0000Z-190220T1600Z/ Big Island Summits- 431 PM HST Tue Feb 19 2019 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY... * WHAT...Snow occurring. Additional snow accumulations of 1 to 2 inches are expected. * WHERE...Big Island Summits. * WHEN...Until 6 AM Wednesday. * ADDITIONAL DETAILS...The road to summit will be covered with areas of snow and ice, with visibility reduced to near zero in heavier bursts of precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are occurring. Strong winds are also possible. This will make travel to the summits very hazardous or impossible. $$ Birchard
853 WWHW40 PHFO 201338 WSWHFO URGENT - WINTER WEATHER MESSAGE National Weather Service Honolulu HI 338 AM HST Wed Feb 20 2019 HIZ028-201445- /O.CAN.PHFO.WS.W.0002.000000T0000Z-190220T1600Z/ Big Island Summits- 338 AM HST Wed Feb 20 2019 ...WINTER STORM WARNING IS CANCELLED... Weather conditions have improved over the highest elevations of the Big Island, therefore the National Weather Service in Honolulu has cancelled the Winter Storm Warning. $$ Gibbs
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this winter storm warning went out at Feb 17, 9:01 PM HST, 6 hours 44 minutes earlier.
Area forecast discussion, Feb 17, 9:01 PM HST, 6 hours 44 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 901 PM HST Sun Feb 17 2019 .SYNOPSIS... Northerly winds and showers will diminish over the western islands tonight as the low pressure system that brought days of cold and unsettled weather to the state moves west on Monday and then northward away from the island chain on Tuesday. As the upper low moves northward, a deep tropical moisture plume drifts into Hawaii and Maui Counties from the southeast. Expect frequent showers, heavy at times, and scattered thunderstorms for the eastern islands from Monday night through Tuesday. Decreasing shower trends are forecast for most of the eastern island from Thursday through Sunday. && .DISCUSSION... The upper level low that has brought cold wintery showers to the state over the past week will finally drift west on Monday and then northward away from the islands on Tuesday. As this cold core low drifts northward a deep tropical moisture plume will move into the eastern islands from the southeast. Wet and unsettled weather returns to the eastern half of the state from Monday night through Tuesday with less shower activity forecast for the same time period over the western islands. Temperatures will warm by a few degrees and surface wind speeds will weaken becoming more variable with land and sea breezes through Wednesday. For the eastern half of the state, drier conditions are forecast to start the week on Monday with extremely wet weather returning for both Maui and Hawaii Counties starting late Monday night. This wet weather for the eastern islands will arrive in the form of a deep tropical moisture plume advecting into the islands from the southeast. Expect frequent showers, locally heavy at times, with scattered thunderstorms developing under this band impacting both Hawaii and Maui Counties from Monday night through Tuesday. A Flash Flood Watch for both counties was issued for the Monday night through Tuesday night time period. Temperatures aloft will be cold enough for snowfall on the highest summits of Maunakea and Maunaloa on the Big Island, and a Winter Storm Watch was issued for this same period. Temperatures aloft will be warmer than the last event with higher snow levels in the 11,000 to 12,000 foot range above the slopes of Haleakala on Maui. A Wind Advisory also remains in effect for both Big Island summits due to increasing upper level wind speeds starting later tonight. Shower activity will decrease a bit over both Maui and Hawaii Counties from Wednesday into Thursday as the tropical moisture band weakens. Wind directions will shift towards a light trade wind regime and showers will tend to favor windward and mountain areas from Thursday through the upcoming weekend. For the western islands of Kauai County and Oahu, northerly winds with cold wintery showers will diminish later tonight as the low begins to drift northward away from the state. Drier conditions with light and variable surface winds will develop across the state from Monday through Wednesday initiating offshore land breezes at night and onshore sea breezes each day. Isolated to scattered showers are possible with interior clouds developing over the islands each afternoon. A west to east moving upper trough may enhance shower activity on Thursday with some of these showers moving into leeward areas. Precipitation chances may need to go higher on Thursday if this upper trough persists in the next series of model runs. Variable surface winds will become light trades from Thursday onward under the influence a weak high pressure ridge north of the state. As the trade winds return expect scattered showers to favor the typical windward and mountain areas from Thursday through Sunday. Global models are in fair agreement with this weather pattern through the weekend. Slight differences remain from Wednesday onward in how the tropical moisture band weakens across the state. The American (GFS) model spreads shallow showers across the state, while the European (ECMWF) model shows a deeper moisture band holding together and moving eastward with continued elevated showers developing along the eastern side of the Big Island and less showers forming over the smaller islands to the west. The current forecast grids split the difference between these solutions by bringing scattered showers to all windward and mountain areas with slightly higher shower activity over the eastern Big Island. && .AVIATION... A surface trough near Maui will be moving westward through Monday. This will change the wind pattern, from a northerly direction currently over Oahu and Kauai, to a southerly direction after 18z Monday. The trough will also be ushering in a different airmass, from a cool and shallow one, to a unstable, deep warm and humid tropical one. We expect deteriorating conditions over the Big Island Monday afternoon and spread progressive westward Monday night through Tuesday to the remaining islands. This area of weather is currently between 160 and 530 nm east of the Big Island. In the mean time, the showery weather will gradually cease over the smaller islands as the night progresses. So, as for AIRMET Sierra for the mountain obscuration of the smaller islands, we anticipate Sierra to continue through 10z but be lifted by 16z. No other AIRMETs expected. && .MARINE... An area of low pressure north of the state will track westward over the next couple of days, dragging a weak surface trough westward through the marine area. Fresh to strong northerly winds will continue across the waters around Kauai tonight, with light to moderate northerly winds holding in place over the waters around Oahu, and light and variable winds elsewhere. Light and variable winds will overspread the entire marine area on Monday. A new trough will then move into the waters around the Big Island Monday night and Tuesday, then linger in this vicinity through late next week. Winds may increase to moderate and strong levels along and to the east of this trough early in the week, otherwise generally light winds are expected across the marine area through late next week. The current north-northeast swell will begin to lower and become more northerly tonight through the first half of the week as the low north of the area shifts westward. A High Surf Warning (HSW) remains in effect for east facing shores tonight, and surf should drop to advisory levels here by Monday. A High Surf Advisory (HSA) remains in effect for north facing shores through tonight, and surf should lower below advisory thresholds here overnight. The one exception may be Kauai where advisory level surf may hold in place through the day on Monday. Surf is expected to drop below advisory levels along all shorelines Monday night. A new easterly swell will build Monday night and Tuesday as southeasterly winds increase to the east of the island chain. This swell may bring advisory level surf to east facing shores Tuesday through Thursday. No significant northwest swells are expected this week, and surf along south facing shores is expected to remain small. A Small Craft Advisory (SCA) is in effect through Monday for most Hawaiian Waters, due to mainly to seas above the 10 foot SCA threshold. Although many marine zones will drop below SCA thresholds Monday night, a new easterly swell may keep SCA level seas in place for some eastern and windward waters Monday night through Wednesday night. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 AM HST Monday for Niihau-Oahu North Shore-Molokai Leeward-Maui Central Valley. High Surf Warning until 6 AM HST Monday for Kauai Windward-Oahu Koolau-Olomana-Molokai Windward-Maui Windward West-Windward Haleakala-South Big Island-Big Island North and East. Flash Flood Watch from Monday evening through Tuesday afternoon for Molokai-Lanai-Kahoolawe-Maui-Kona-South Big Island-Big Island North and East-Kohala-Big Island Interior. Wind Advisory until 6 AM HST Wednesday for Big Island Summits. Winter Storm Watch from Monday evening through late Tuesday night for Big Island Summits. Small Craft Advisory until 6 PM HST Monday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel- Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-Pailolo Channel-Alenuihaha Channel-Big Island Windward Waters-Big Island Southeast Waters. && DISCUSSION...Bohlin AVIATION...Lau MARINE...Jelsema
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 17, 3:47 PM HST | Flash Flood Watch | HFO | Hawaii, Kalawao | 61 hr |
| Feb 17, 3:47 PM HST | Winter Storm Watch | HFO | Hawaii | 12 hr |
| Feb 17, 3:48 PM HST | Wind Advisory | HFO | Hawaii | 60 hr |
Nearby
Winter Storm Warnings in Hawaii, 2019Every winter storm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.